Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 130, NWS Jackson, KY

July 2, 2002Jackson County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 2, 2002, 4:01 PM EDT for Jackson County, Kentucky. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2002, 4:01 PM EDT (20:01 UTC)
Expired
Jul 2, 2002, 4:45 PM EDT
In force
44 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Jackson County, KY

What was reported inside it

TimeReportWhereRemark
Jul 2, 4:10 PM EDTHail 0.75Clover Bottom, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1975 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

736 
WUUS53 KJKL 022001
SVRJKL
KYC109-022045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
400 PM EDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY

* UNTIL 445 PM EDT

* AT 400 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER CLOVER
  BOTTOM...OR 9 MILES NORTHWEST OF MCKEE...MOVING SOUTHEAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLLINGSWORTH AROUND 405 PM EDT.
  LOAM AROUND 410 PM EDT.
  WANETA AROUND 415 PM EDT.
  HURLEY AROUND 420 PM EDT.
  MCKEE AROUND 425 PM EDT.

* OTHER LOCATIONS IN THE WARNING INCLUDE ANNVILLE...ALCORN...
  ATKINSTOWN AND BOND.

STRONG DAMAGING WINDS...GUSTING TO NEAR 60 MPH AND INTENSE RAIN ARE 
LIKELY WITH THIS STORM.  HAIL TO ONE INCH IN DIAMETER IS ALSO 
POSSIBLE. 

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3757 8403 3752 8391 3734 8379 3727 8392
          3740 8417 3752 8421 3757 8417

LEWIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:50 AM EDT, 6 hours 11 minutes earlier.

Area forecast discussion, Jul 2, 9:50 AM EDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
950 AM EDT TUE JUL 2 2002

13Z SFC ANALYSIS SHOWS HIGH PRESSURE IN PLACE OVER EAST KENTUCKY
WITH DEWPOINTS UP IN THE STEAMY LOWER 70S. LITTLE SYNOPTICLY TO
KEY IN ON FOR AFTERNOON ACTIVITY...MORNING SOUNDINGS INDICATE A
DECENT CAP AT 700 MBS HOLDING BACK THE POTENT LIS TO MINUS 8 AND
CAPES ABOVE 3000 J/KG. SHOULD BE SIMILAR TO YESTERDAY WITH PERHAPS
THE HIGH TERRAIN A BIT MORE PRONE. THE FORECAST HAS THIS IN HAND...
WILL UPDATE MAINLY TO REMOVE MENTION OF MORNING FOG. UPDATE OUT
SHORTLY.

.JKL...NONE.

GREIF

In the hours before

Special weather statement, Jul 2, 1:29 PM EDT, 2 hours 32 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-030000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
129 PM EDT TUE JUL 2 2002

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY THIS
AFTERNOON...

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SMALL RISK
FOR SEVERE THUNDERSTORMS IN THE FORM OF WET MICROBURSTS OVER MUCH OF
KENTUCKY. THESE ARE THUNDERSTORMS CONTAINING A LARGE AMOUNT OF RAIN
THAT ALSO ARE ACCOMPANIED BY STRONG WINDS AND FREQUENT LIGHTNING.
THE THREAT EXISTS THIS AFTERNOON INTO THE EVENING.

RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO
AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE
NECESSARY LATER TODAY.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:02 PM EDTSevere Thunderstorm WarningJKLPulaski58 min
Jul 2, 2:15 PM EDTSevere Thunderstorm WarningJKLLaurel60 min
Jul 2, 2:40 PM EDTFlash Flood WarningJKLLaurel110 min
Jul 2, 4:04 PM EDTSevere Thunderstorm WarningJKLEstill41 min
Jul 2, 4:18 PM EDTSevere Thunderstorm WarningJKLBreathitt27 min
Jul 2, 6:39 PM EDTSevere Thunderstorm WarningJKLPike36 min
Jul 2, 6:50 PM EDTSevere Thunderstorm WarningJKLLetcher55 min
Jul 2, 7:35 PM EDTFlash Flood WarningJKLLetcher, Pike3 hr
Jul 2, 7:58 PM EDTFlash Flood WarningJKLFloyd, Knott3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.